Changing My Meds
Jul 23, 2005
I began HAART approximately 16 months ago. At that time, my CD4 count was roughly 550 and my viral load count was 75,000. My doctor started me on Viread and Emtriva which did have an effect at first. However, in the second or third lab my CD4 count had fallen to under 500 (which at the time was the lowest reading I had registered), so he added in Kaletra and the combination drug Truvada. After a couple of months, my labs were great with CD4 over 700 and undetectable VL.
I have changed jobs and will see my new doctor soon. However, my insurance info came today, and neither Kaletra or Truvada are approved. Viread and Emtriva are on the list, so I can go back to the two pill regimine there. My question is will changing my PI put me at a greater risk for resistance problems in the future? The one drug listed that I was familiar with was Sustiva. I have had absolutely NO side effects from Kaletra, and I am very disappointed that I have to change meds. Any feedback on the possible effects of changing an effective regime would be greatly appreciated.
Response from Dr. Young
Thanks for your post.
I too am disappointed to hear that your insurance company may be forcing a switch in medications, especially one that involves switches in drug class.
A switch from Kaletra to Sustiva is a larger one, since the former is a protease inhibitor and the later is a non-nuke, an entirely different class of medication. I'd like to inquire as to whether there are other protease inhibitors that are covered by your insurance company, a switch from Kaletra to another PI would be less dramatic (strategically speaking); indeed, you might be able to simplify your pill burden or diet restriction by this approach.
Because of the different drug classes between Kaletra and Sustiva, before I'd switch, I'd want to know about your risk of- or history of drug resistance. If you have previous non-nuke resistance, such a switch is likely to result in treatment failure and engender resistance to tenofovir and FTC too.
So, talk to your doctor about your options; I'd certainly bring this situation to the attention of your case manager or local AIDS service organization.
Write back with any additional questions.
Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hairy Tongue After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Muscle Ache After Getting Fingered Sign Of HIV AIDS
- Pain In Penis After Sex With Hooker What Are The Chances Of HIV
- Sore On Penis After Condom Broke Worried I Have HIV
- White Spots After Swallowing Sperm Sign Of HIV AIDS
- Balanitis Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.